Vermont, 2018Winter Storm in Vermont, November 13, 2018
November 13, 2018 · NWS BTV · 4 events in 4 counties and zones
An area of low pressure moved from the Great Lakes on November 12th to off the New Jersey coast by the morning of November 13th before intensifying during the day. A wintry mix of rain and snow moved across NY and VT during the overnight of November 12th into the morning hours of the 13th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved from the Great Lakes on November 12th to off the New Jersey coast by the morning of November 13th before intensifying during the day. A wintry mix of rain and snow moved across NY and VT during the overnight of November 12th into the morning hours of the 13th. Precipitation fell mainly as rain and rain/snow mixed in the valleys with a wet, heavy snow above 1000 feet. Snowfall amounts ranged from 3 to 8 inches in the higher terrain and the dense, high water equivalent of the snow accounted for nearly 10,000 power outages in VT.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Nov 12, 9:46 PM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Nov 12, 9:46 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
946 PM EST Mon Nov 12 2018
.SYNOPSIS...
Wintry weather arrives later tonight into Tuesday with
accumulating snowfall and locally hazardous travel expected.
Precipitation ends by tomorrow night with much colder air
arriving for Wednesday into Thursday. Thereafter, additional
chances for rain and snow arrive for Friday into Saturday as low
pressure track across the Northeast.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
As of 946 PM EST Monday...Some light radar returns evident at
this time. None of this appears to be reaching the ground.
Scanning up and down the various tilts, it falls to about
4000ft-5000ft above mean sea level before returns are no longer
evident. This is consistent with forecast skew-t diagrams
showing a modest mid-level dry layer. This will slowly saturate
with precipitation beginning to reach the ground near 2am. The
forecast remains largely on track with routine adjustments made
for the latest trends.
PREVIOUS DISCUSSION...Cloud cover will quickly move into the
region come this evening which will help to moderate overnight
temperatures with readings in the low to mid 30s (which is quite
the contrast from the single digits to lower 20s seen this
morning). Come midnight tonight, southern Vermont will begin to
see a mix of rain and snow as a rapidly developing low pressure
system quickly pushes north along the east coast. As the low
continues to stream northward, precipitation will spread from
south to north.
Initially, it looks like the Champlain and St. Lawrence Valleys
will see a mix of rain and snow as surface temperatures are
expected to reside in the mid 30s. However, the nice dry layer
brought on by the aforementioned transient high will provide the
opportunity to cool the lowest levels of the atmosphere. As
precipitation aloft falls through this dry layer, the layer will
begin to cool and saturate. As this happens, rain at the
surface will quickly change to all snow with the now colder
temperatures both at the surface and aloft. This should allow
for the deeper valleys to see snow accumulations of 1 to 3
inches. It is worth noting that the forecast is very sensitive
to change as the boundary layer temperatures are not well
handled by the models. A change of a degree or two either warmer
or colder could easily bring less or more snowfall to the
deeper valleys. Southerly winds will help usher in warmer air
into the deeper valleys during the later morning and early
afternoon hours which supports a transition from snow to all
rain. The period of rainfall will be rather short-lived with
temperatures aloft cooling behind the low pressure system as it
exits to our northeast.
For the northern Adirondacks and central Vermont, it looks like
the majority of the event will remain snow. That being said, a
strong push of warm air will skirt southern Vermont during the
afternoon hours which could cause some of the lower elevations
to briefly mix with or change to rain. Anything at the 1500 ft
elevation or higher will likely remain snow as the warm air is
rather shallow. The highest amount of snow is likely to fall
over northeastern Vermont as all the dynamics should line up
over them perfectly. With the current track of the lower over
Long Island and into Rhode Island and eventually the Atlantic,
the warm air will likely never make it into northeastern
Vermont. In addition, a strong band of frontogenesis will couple
with deep moisture tracking northward with the low to produce
moderate to heavy snowfall after midnight tonight. This could
lead to 4 to 8 inches of snow with up to a foot possible at the
highest peaks.
To sum up everything above, the snowfall amounts will be very
elevational dependent. Due to the challenges in forecasting
boundary layer temperatures while the column adiabatically
cools, some locations may not see accumulation snowfall. The
higher the elevation, the higher the likelihood of accumulating
snowfall with the magic number being around 1500 ft tonight and
tomorrow. To finish things off, Tuesday night will be very
windy on the backside of the low pressure system. Strong
pressure rises will help to compact the pressure gradient and
bring gusty winds in the 25 to 40 mph range. This event doesn't
look as strong as the event a week ago, but it could compound
the issue of heavy wet snow and lead to additional power
outages.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
As of 327 PM EST Monday...As deep surface low (975mb) pulls
away through the Gulf of St. Lawrence Wednesday morning, will
see a strong low-level CAA regime across nrn NY and VT, with
continued moderate gradient flow. Combination of steep low-level
lapse rates and good mixing will result in gusty NW winds of
15-25 mph, with gusts 30-35 mph possible during the morning
hours. Should see p-gradient gradually subside during the
afternoon hours. With 850mb temps of -17C to -19C, Wednesday
will also feature unseasonably cold temperatures, with highs
only in the 20s (generally 15-20deg below climo mean). Will see
wind chill values in the single digits to teens, and below zero
across the higher summits. Air mass is quite dry, but may see a
few flurries at times, especially across nern VT.
Surface high pressure builds ewd from the Great Lakes region,
resulting in diminishing winds and potential for excellent
radiational cooling on Wednesday night. Overnight lows generally +5F
to +15F, warmest in the Champlain Valley. Skies will be mainly
clear, but may see a ribbon of stratocu across the long-axis of Lake
Champlain with lake-induced instability and upward flux of moisture
from the relatively warm lake waters.
High pressure remains in control on Thursday, with mostly sunny
skies, and potential for developing light southerly winds as center
of sfc anticyclone shifts into the Gulf of Maine by afternoon.
Temperatures will moderate somewhat, with highs in the upper 20s to
mid 30s. The coldest highs are likely across Vermont's Northeast
Kingdom. PoPs NIL.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 327 PM EST Monday...Another deep, east coast mid-latitude
cyclone is expected to develop along the Carolina coast
Thursday night, before tracking newd to near Cape Cod/sern
Massachusetts by 18Z Friday. Good agreement in the 12Z
ECMWF/GFS/FV3 on general track and timing of synoptic features.
This system has a better chance to develop a closed 850/700mb
low to our south (as compared to Tuesday's system). Thus,
anticipating a slower forward movement and more prolonged E/SE
fetch of rich moisture from the Gulf of Maine and the open
Atlantic. Vertical temperature profiles may become marginal for
snowfall, especially at lower elevations across VT with
potential for marginal PBL temps as well. Forecast reflects
relatively high PoPs (60-80%) later Thursday night thru Friday,
with a rain/snow mix at lower elevations, and mainly snow at
higher elevations, based on current indications. Precipitation
may be moderate to heavy at times, and for higher elevations and
across much of nrn NY, will definitely need to monitor for
potential significant impact from heavy wet snow. We'll continue
to monitor.
Once this vertical stacked low departs, a strong zonal flow pattern
sets up across the nrn CONUS. Appears an embedded shortwave trough
and associated sfc front will shift ewd from the Great Lakes
sometime Saturday night, and may result in a round of snow showers
or possible snow squalls. This will be followed by colder and drier
conditions for Sunday and Monday. Highs on Saturday expected in the
upper 30s, but only in the mid-upr 20s for Sunday and Monday.
&&
.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
Through 00Z Wednesday...VFR conditions expected through 06Z
with slowly thickening/lowering OVC from 060-120 AGL. After 06Z
widespread snow arrives with conditions quickly deteriorating to
IFR/LIFR as low pressure tracks into southern New England. Some
mix with or transition to rain possible at KBTV/KRUT in the
12-18Z time frame before precipitation tapers off west to east
by 00Z and conditions gradually improve. Winds generally light
at 5 kts or less through 18Z before transitioning to
west/northwesterly and becoming modestly gusty to 20 kts from
20Z onward.
Outlook...
Tuesday Night: VFR. Windy with gusts to 30 kt. Slight chance
SHSN.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. NO SIG WX.
Thursday Night: VFR. Likely SN.
Friday: Mainly MVFR, with local IFR possible. Likely SN, Likely
RA.
Friday Night: Mainly MVFR, with local IFR possible. Chance SHSN.
Saturday: MVFR. Chance SHSN, Chance SHRA.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory from 1 AM to 6 PM EST Tuesday for
VTZ008-010-016>019.
Winter Storm Warning from 1 AM to 6 PM EST Tuesday for VTZ003-
004-006-007.
NY...Winter Weather Advisory from 1 AM to 6 PM EST Tuesday for
NYZ029>031-034.
&&
SYNOPSIS...JMG
NEAR TERM...Clay/Haynes
SHORT TERM...Banacos
LONG TERM...Banacos/Taber
AVIATION...JMGHazardous weather outlook, Nov 12, 2:35 PM EST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
235 PM EST Mon Nov 12 2018
NYZ029>031-034-VTZ008-010-016>019-131945-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Washington-Orange-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-
235 PM EST Mon Nov 12 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 6 PM EST TUESDAY...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ028-035-VTZ001-002-005-009-011-012-131945-
Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin-
Western Chittenden-Western Addison-Western Rutland-Windsor-
235 PM EST Mon Nov 12 2018
This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A low pressure system moving up the east coast will bring another
round of widespread precipitation to the region Tuesday.
Precipitation will begin as snow, but is expected to transition to
mainly rain during the daylight hours, and end with a brief period of
snow in the afternoon. Total snow accumulations of 1-3" are expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ026-027-087-131945-
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
235 PM EST Mon Nov 12 2018
This Hazardous Weather Outlook is for northern New York.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A low pressure system moving up the east coast will bring another
round of widespread precipitation to the region Tuesday.
Precipitation will begin as snow, but is expected to transition to
mainly rain during the daylight hours, and end with a brief period of
snow in the afternoon. Total snow accumulations of 1-3" are expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VTZ003-004-006-007-131945-
Orleans-Essex-Lamoille-Caledonia-
235 PM EST Mon Nov 12 2018
...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 6 PM EST TUESDAY...
This Hazardous Weather Outlook is for northeast Vermont and
northwest Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Caledonia
- When
- November 13, 12:00 AM EST to 12:00 PM EST
- Where
- Caledonia forecast zone
- Property damage
- $25,000
- Reported by
- COOP Observer
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
A wet 3 to 8 inches fell across Caledonia county causing the typical travel issues associated with winter driving but also lead to some downed tree limbs and power outages.
Winter Storm, Essex
- When
- November 13, 12:00 AM EST to 12:00 PM EST
- Where
- Essex forecast zone
- Property damage
- $15,000
- Reported by
- COOP Observer
- Coordinates
- 44.728, -71.736 (the zone’s center; the record gives no point)
A wet 4 to 8 inches fell across Essex county causing the typical travel issues associated with winter driving but also lead to some downed tree limbs and power outages.
Winter Storm, Lamoille
- When
- November 13, 12:00 AM EST to 12:00 PM EST
- Where
- Lamoille forecast zone
- Property damage
- $25,000
- Reported by
- COOP Observer
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
A wet 4 to 8 inches fell across Essex county causing the typical travel issues associated with winter driving but also lead to some downed tree limbs and power outages.
Winter Storm, Orleans
- When
- November 13, 12:00 AM EST to 12:00 PM EST
- Where
- Orleans forecast zone
- Property damage
- $25,000
- Reported by
- COOP Observer
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
A wet 4 to 8 inches fell across Orleans county causing the typical travel issues associated with winter driving but also lead to some downed tree limbs and power outages.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in North Carolina, November 13, 2018EF1 · 4 events
- Heavy Snow in Maine, November 13, 20187 events
- High Wind in Montana, November 13 to 14, 201858 kt wind · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, November 13, 201858 kt wind · 5 events
- High Wind in Alaska, November 13, 201878 kt wind · 4 events
- Heavy Snow in Maine, November 13, 20183 events
- Heavy Snow in New Hampshire, November 13, 20182 events
- High Wind in Massachusetts, November 13, 2018$2,000 · 54 kt wind · 2 events
- Winter Weather in Michigan, November 13 to 14, 20181 event
- Flood in Louisiana, November 13 to 19, 20181 event
- Flood in North Carolina, November 13, 2018$1,000 · 1 event
- Waterspout in South Atlantic Coastal Waters, November 13, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785648, 785649, 785650, 785652.